Crohn’s disease

Patient is 23-year-old female who has a history of various antibiotic allergies that mostly caused hives. This all began the first time when she was 11 years old. She took a dose of azithromycin and it caused a hives like rash as well as facial swelling. They discontinued at that time and her symptoms resolved without any complications. She also has had hives from penicillin, sulfa drugs, Keflex, and tetracycline, all in the age between 11 and 17 years old. At that time, she was on biologic Imuran for Crohn’s disease and she feels that this may have been due to her Imuran medication which she has discontinued for over six years now and is wondering if she will still have a reaction to these medications. She has used all of these medications in the past as a child with no adverse reactions. Her Crohn’s disease is currently controlled without any medications.

She denies any history of seasonal allergies including nasal symptoms, ocular symptoms, or frequent sinus infections, frequent bad cold, nasal polyps, and aspirin-induced nasal symptoms. She does state that she has had frequent tonsillitis infections in the past approximately five per year and had a tonsillectomy done two years ago due to this. She still does occasionally get Strep throat even with her tonsils gone and has happened twice in this last year. It would be ideal for her if she had good antibiotic coverage for her chronic tonsillitis infections as the only when that she has been able to use is Levaquin in the past.

She denies any history of wheezing or lung problems or any asthma in the past.

She denies any eczema or atopic dermatitis currently or in the past and has not had any other hives reactions other than post ingestion of these certain antibiotics at that time of her life. She has never been tested for allergies in the past.

ASSESSMENT:
1. Concern for antibiotic allergy to penicillin, Macrolide, cephalosporin, sulfa drugs, and tetracycline.
2. Crohn’s disease.
3. History of chronic tonsillitis.

PLAN:
1. At this time, we will pursue penicillin skin testing as well as NSAIDs skin testing to further identify if she has an IgE-mediated allergic reaction to these two classes of medication. Then we will follow up with an oral challenge with both of these medications individually to be 100% sure that she will not have any reaction to these medications.
2. We do not have testing for the other antibiotic classes; however, we can trial one at a time a small oral challenge and increase her dose to a normal dose with each to further rule out these medications as well.
3. We will schedule her for 11/11/2015 to begin skin testing at that time.

Advertisements

Leave a Reply